Texas, 2019

Hail in Texas, March 27, 2019

March 27, 2019 · NWS AMA · 3 events in 1 county or zone

A dryline set up across the central Panhandles during the afternoon of the 27th. Winds converged at the surface and with cold temperatures aloft, a supercell was able to form and dropped severe hail in the northern TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline set up across the central Panhandles during the afternoon of the 27th. Winds converged at the surface and with cold temperatures aloft, a supercell was able to form and dropped severe hail in the northern TX Panhandle. Given limited instability and winds that were not too favorable, only one supercell formed that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 27, 5:38 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 27, 5:38 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
638 PM CDT Wed Mar 27 2019

.AVIATION...00Z TAFS...
VFR conditions are expected at all TAF sites over the next 24
hours. Small chance of a thunderstorms in or around KDHT and KGUY,
but not enough confidence to mention in TAFS. Winds will be out of
the south and southwest in the 10 to 20 kt range. Gusts may get as
high as 30kts through 06z. Skies will either be broken or
scattered with high clouds. If storms make it to or around a TAF
site, cloud bases will likely be around 10kft. Winds will diminish
by about 12z and will likely start to shift out of the northwest
for the rest of the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 350 PM CDT Wed Mar 27 2019/

SHORT TERM...
MESOSCALE UPDATE...
Most models have been too dry, while the GFS has been a little
excessive on the precipitation today. This morning some light
showers were present in the Oklahoma Panhandle while an isolated
storm got going for a bit east of Amarillo. Even though the GFS is a
bit on the excessive side of wetness it was the focus for many of
the details in this model for today.

H25 and H5 show the area under a ridge for today, hence the warmer
temperatures. The interesting thing for today looking at 500 mb
heights will be the next disturbance to transverse the ridge. A
shortwave should be over the western CWA by 4 pm this afternoon.

Moving on down to H7, this shortwave is more noticeable especially
when layered with RH's. An axis of higher RH will traverse the
Panhandles with the transient short wave. There is a good chance
that few isolated thunderstorms will be able to break a CAP from
this disturbance. RH's at H85 have the NW one third of the CWA a bit
dryer than the SE two thirds. At H85 the GFS shows a closed low
starting to develop over eastern Colorado, and in SE CO by 21Z.

Both the surface and H85 will continue to be under SW flow. At the
surface dew points are in the mid 50s in the SE two thirds of the
CWA by 4 pm with dew points dropping from the 40s to upper 20s as
you move towards the NW. There really isn't a dryline set up but
there may be some slight convergence along the 50 dew point area.
The convergence would probably not be enough lift by itself, however
as the disturbance moves over head it will certainly help a bit.

Looking at the thermodynamics most models agree that there will be
an axis of 1500 to 2000 J/Kg of MUCAPE running north and south
through the combined OK/TX Panhandles with some higher amounts over
southern Kansas. That includes 20 to 50 J/Kg of CIN over that as
well. This is where the shortwave at H5 and H7 is needed to break
that CAP. Though the models basically agree on the axis of
instability they do differ in where it sets up. The NAM shows the
axis further west over the CWA. While looking at where the H7 RH
axis in the GFS sets up, it would not be a surprise if the NAM's
location of instability is correct around 4 pm this afternoon. All
models show bulk shear of 35 to 40 knots, suggesting that if a storm
were to break through the CAP it could become supercellular with a
chance for hail up to golf ball size. DCAPE in both the NAM and GFS
is reaching 1000 J/Kg all across the western two thirds of the CWA,
so winds reaching 60 mph or greater will be of concern as well. With
drying out of the northwest and more of a CAP in the SE, the better
chance for a thunderstorm to become severe will be in the
north central combined OK/TX Panhandle where the CAPE is the highest.
SPC does have this area in a Marginal outlook, and again an chance
for getting and isolated storm will be highly conditional on
breaking the CAP, with the best chance for lift being the shortwave
to move across the area.

Hoffeditz/Beat

LONG TERM...Tomorrow through Saturday...
Southwest surface winds will bring abnormally high temperatures
across the Panhandles Thursday before a surface low moves across
southwestern Kansas. Winds will turn to the north and low level
moisture will wrap behind the low into the Oklahoma Panhandles.
Soundings indicate dry air above 800mb, so any chance for
precipitation will likely be in the form of light drizzle. Clouds
will remain in the northeast Panhandles most of the day Friday and
limit the warming of high temperatures. A shortwave trough will
form over the Rockies and transverse across the Panhandles Friday
night. Cold air will be driven south behind a cold front Friday
night into Saturday morning. Surface winds will pick up behind the
front with the chance for some light rain in the northeastern
Panhandles. Instability seems to be limited at this time, so the
chance for thunder has not been mentioned in the forecast. Friday
night lows will dip to near freezing across a majority of the
Panhandles behind the front.

Rutt

LONG TERM...Saturday through Wednesday...
A closed upper low will track east out of the central Rockies
Saturday and across the central Plains states. Subsidence behind the
departing upper low will allow for clearing skies across the
Panhandles Saturday. Cool surface high will build south into the
forecast area this weekend. An upper trough will approach the
Panhandles Sunday from the central Rockies and will result in some
rain showers across mainly the western portions of the Panhandles
Sunday. The GFS and ECMWF both in pretty good agreement in bringing
showers southeast across the western portions of the forecast area.
However, the ECMWF maintains a closed upper low further west than
the open wave of the GFS and slowly tracks the upper system eastward
from the Four Corners region Sunday to the northern Panhandles by
12Z Monday. The GFS quickly brings the upper trough across the
forecast area Sunday before exiting the forecast area Sunday night.
An upper ridge builds east by next Tuesday and Wednesday.
Unseasonably warm and dry conditions are expected by the middle of
next week.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  86  47  74  37 /  20   0  20  10   5
Beaver OK                  57  79  47  56  35 /  30   0  40  30  40
Boise City OK              48  80  43  65  31 /  10   0  30  20  20
Borger TX                  57  85  50  69  37 /  20   0  20  20  10
Boys Ranch TX              53  86  45  76  37 /  20   0  20  10   5
Canyon TX                  54  86  46  78  38 /  20   0  20  10   5
Clarendon TX               54  86  52  75  39 /  20   0  20  10   5
Dalhart TX                 49  85  43  74  35 /  20   0  20  10  10
Guymon OK                  53  79  45  59  34 /  20   0  30  30  40
Hereford TX                54  86  45  78  37 /  20   0  10  10   5
Lipscomb TX                57  82  51  60  37 /  30   0  30  30  30
Pampa TX                   56  83  50  67  35 /  20   0  20  20  10
Shamrock TX                56  83  54  71  40 /  20   0  20  20  10
Wellington TX              56  84  55  78  42 /  20   0  20  10   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/36/16/23/11
Hazardous weather outlook, Mar 27, 2:58 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
358 PM CDT Wed Mar 27 2019

OKZ001>003-TXZ001>020-317-281000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
358 PM CDT Wed Mar 27 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the north central combined
Oklahoma and Texas Panhandles this afternoon and tonight. Some
thunderstorms that form could produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ochiltree

When
March 27, 6:28 PM CST
Where
Ochiltree County, 1.11 mi E of Waka
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.280, -101.030

Storm chaser for KAMR sent in a picture of hail the size of a quarter.

Hail, Ochiltree

When
March 27, 6:35 PM CST
Where
Ochiltree County, 2.66 mi NW of Farnsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.310, -101.000

Hail, Ochiltree

When
March 27, 7:13 PM CST
Where
Ochiltree County, 6.22 mi S of Perryton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.310, -100.800

Storm chaser for KAMR reported mostly nickel but some slightly larger hail at the corner of the 70 and 83 intersection about 7 miles south of Perryton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813015, 813016, 813017.